W 17: Characteristics That May Help in the Identification of Potentially Confusing Proprietary Drug Names
Associate Director, Div of Medication Error Prevention and Analysis, OSE, CDER
FDA United States
Provide a descriptive analysis of characteristics that are common among drug name pairs on the Institute of Safe Medication Practices’ (ISMP) List of Confused Drug Names.
We evaluated 224 drug name pairs on ISMP’s List of Confused Drug Names. We analyzed the construct of the names to determine which characteristics applied to the name pair and may have contributed to name confusion.
Of the 224 drug name pairs, 154 (68%) of the drug name pairs shared the same first letter, 118 (52%) contained a shared letter string of at least three letters, and 206 drug name pairs (91%) had a difference in the number of letters by = 2 letters. We also obtained the Phonetic and Orthographic Computer Analysis (POCA) score for each name pair. POCA is an analytic tool designed to help identify drug and biologic names that are phonetically and orthographically similar to one another. The majority of drug name pairs (n=121, 54%) were categorized as moderately similar with a combined POCA score of = 50 to = 69. Ninety-nine percent of the drug name pairs reflected at least one of the following characteristics: the same first letter, or a shared letter string of at least three letters, or similar number of letters.
We found most of drug name pairs started with the same first letter and more than half contained a shared letter string of at least three letters in the prefix of both names. Additionally, we also determined similar lengths of the names are also a major contributing factor in the confusion of these drug names. We also found that 75% of the drug name pairs had a combined POCA score of =50. These important characteristics are key in identification of potentially confusing drug names more efficiently, and should be considered when formulating and evaluating proposed proprietary drug names in order to minimize the risk of look-alike or sound-alike drug name confusion that can lead to medication errors.